New Jersey, 2018

Flash Flood in New Jersey, August 31, 2018

August 31, 2018 · NWS PHI · 1 event in 1 county or zone

Locally heavy rain produced flash flooding in parts of Burlington County on the morning of August 31. 5 inches fell in a short amount of time.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Locally heavy rain produced flash flooding in parts of Burlington County on the morning of August 31. Rainfall totals of 2.5 to 5.5 inches fell in a short amount of time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 31, 2:37 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 31, 2:37 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
337 AM EDT Fri Aug 31 2018

.SYNOPSIS...
A cold front across Delmarva this morning will continue to weaken
today. A weak low will move along the front today. High pressure
will begin to influence the weather beginning tonight and last into
the weekend. The high will move off the coast and then build back
across the region next week. A cold front may cross the area later
next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
With our region north of the now stationary front, we should see
cool (relatively speaking) and cloudy conditions with onshore,
northeasterly flow. This will be quite a change from what we have
seen the last few days. Highs today will likely be below 80 for all
of the region except Delmarva.

The combination of onshore flow and lift along the front will result
in showers across portions of the region. However, there is
considerable uncertainty, especially given overnight radar trends,
as to how widespread the precipitation will be. With the persistent
cloud cover and being north of the front, there is very limited
instability, so thunderstorms are possible, but will likely be
isolated.

As for the hazards, will keep a mention in the HWO of locally heavy
rain leading to flooding in poor drainage areas as precipitable
water values may once again top 2 inches on the Coastal Plains (for
the 00Z soundings, PWAT value at WAL was already at 2 inches).
Storms could also be slow moving, which could increase the risk.
However, dry air advection later today across E Central PA and
northern NJ should limit the threat in these areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
Persistent onshore flow could result in lingering rain overnight,
but there shouldn't be any instability, so if we see any rain, it
may be more stratiform than convective.

Persistent cloud cover (also thanks to the onshore flow) should
limit radiational cooling, so lows tonight are likely to be within
10 degrees of the Highs today.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The upper ridge that brought the heat and humidity to the area this
week will have weakened by Saturday. A cooler maritime flow will be
across the region courtesy of high pressure to the N/NE. There will
still be chc for a few afternoon showers or a tstms this weekend and
into Monday, but overall the holiday weekend should not be too bad.
The highest chcs for the showers will be mainly across the wrn/nrn
parts of the region. Temperatures will be a little below normal
Saturday (with some extra cloudiness about). Then readings will be
a little above normal Sun/Mon with mid/upper 80s for highs both
days.

The large sfc high will move offshore next week while an upper ridge
builds back across the Middle Atlantic. This will bring a return to
very warm and humid conditions for next week. We could see high
temperatures in the 90s again with moderate/high amounts of
humidity. Overall, the temperatures may end up a few degrees
lower than this past week. Bit it could end up being warm enough
for some heat related headlines. There will be opportunities
for showers/tstms during the afternoon and early evening hours
most days. So the summer-like weather pattern will carry on
into early September.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Winds will be northeasterly or easterly through the day, but
wind speeds should generally remain at or below 10KT. Showers are
likely at times today, but even outside of showers, we could see
MVFR ceilings thanks to the northeasterly flow. The period of
highest risk for lower ceilings is between 12 and 18Z. After 18Z,
expect ceilings to once again rebound to mid level (around 5000 ft
AGL), though lower ceilings and visibilities will be possible if any
showers or thunderstorms affect a TAF site through this time. As for
thunderstorms, there is a slight chance of thunderstorms, but
confidence on any one TAF site being affected is too low to include
in the TAFs.

Tonight...Ceilings could once again go down to MVFR or even IFR
especially at the Delaware Valley and coastal TAF sites, but
confidence is relatively low as the persistent mid level cloud deck
could limit the re-development of a lower layer cloud deck. Winds
are expected to be easterly overnight, with wind speeds at or below
10 KT.

Outlook...
Saturday/Sunday...Onshore flow will bring some lower CIGS Sat
  and Sun especially during the overnight periods. Scattered
  showers and a few tstms both afternoon/evening periods.

Monday/Tuesday...Mostly VFR with sct afternoon or evening
  showers/tstms.

&&

.MARINE...
Winds are expected to increase later this morning, with gusts at 25
KT expected for the Atlantic Coastal waters and the lower Delaware
Bay. Seas are expected to subsequently increase, to 5 feet by this
afternoon.

On the lower Delaware Bay, winds should subside this evening. On the
Atlantic Coastal waters, seas could remain elevated for most if not
all of the overnight period.

On the upper Delaware Bay, winds are expected to remain just below
SCA criteria.

Outlook...

Overall, sub-SCA conditions are expected for the weekend and
into next week. Mostly fair weather, but small chcs for
afternoon/early evening showers and tstms each day.

Rip Currents...

The risk for the formation of dangerous rip currents is expected to
be moderate through at least this evening.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ450>455.
     Small Craft Advisory from 11 AM this morning to 8 PM EDT this
     evening for ANZ431.

&&

Synopsis...O'Hara
Near Term...Johnson
Short Term...Johnson
Long Term...O'Hara
Aviation...Johnson/O'Hara
Marine...Johnson/O'Hara
Hazardous weather outlook, Aug 31, 4:20 AM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
520 AM EDT Fri Aug 31 2018

NJZ001-007>010-012-PAZ054-055-061-062-010930-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Carbon-Monroe-
Lehigh-Northampton-
520 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for northern New Jersey,
northwest New Jersey, east central Pennsylvania and northeast
Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001>003-MDZ008-012-015-019-020-NJZ013-015>023-027-PAZ060-070-071-
101>106-010930-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Berks-Delaware-Philadelphia-Western Chester-
Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks-
Lower Bucks-
520 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey, east central Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Some showers and thunderstorms today will be capable of very heavy
downpours leading to localized flooding especially in poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-010930-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
520 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the formation of dangerous rip currents
along the New Jersey shore and the Delaware Beaches through this
evening.

Some showers and thunderstorms today will be capable of very heavy
downpours leading to localized flooding especially in poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ450>455-010930-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
520 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-010930-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
520 AM EDT Fri Aug 31 2018

This Hazardous Weather Outlook is for Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Aug 31, 12:37 AM EST, 4 hours 53 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
137 AM EDT FRI AUG 31 2018

DEZ003-004-310630-
Inland Sussex-Delaware Beaches-
137 AM EDT FRI AUG 31 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SUSSEX
COUNTY DELAWARE...

At 137 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Fruitland to 18
miles southeast of Newark. Movement was northeast at 25 mph.

Locations impacted include...
Georgetown, Seaford, Millsboro, Laurel, Lewes, Selbyville, Delmar,
Dagsboro, Millville, Henlopen Acres, Gumboro, Sycamore, Long Neck,
Ocean View, Blades, Frankford, South Bethany, Dewey Beach and Bethel.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3846 7569 3868 7571 3877 7510 3867 7507
      3869 7508 3869 7514 3864 7513 3862 7508
      3866 7507 3861 7506 3859 7521 3857 7518
      3858 7507 3860 7509 3860 7506 3845 7505
TIME...MOT...LOC 0537Z 241DEG 23KT 3826 7551 3808 7503

PO

The radar

The Philadelphia radar (KDIX), 27 km away, was scanning. The volume nearest the first event began at 10:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Burlington

When
August 31, 5:30 AM EST to 7:00 AM EST
Where
Burlington County, 0.64 mi S of Ewansville to 0.89 mi SSW of Ewansville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.971, -74.729

Heavy rain produced flash flooding on Route 530 just east of Route 206 in Southampton Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2018Every state in 2018This day in weather historyWarnings in New Jersey, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772771.